Tennessee, 2022

Winter Storm and Extreme Cold in Tennessee, December 22 to 24, 2022

December 22 to 24, 2022 · NWS OHX · 47 events in 38 counties and zones

An abnormally strong and cold upper-level low pressure system plunged southward through much of the central and eastern United States, bringing a blast of Arctic air. These historically cold temperatures impacted all of Middle Tennessee beginning late on December 22, 2022.

Where it happened

Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An abnormally strong and cold upper-level low pressure system plunged southward through much of the central and eastern United States, bringing a blast of Arctic air. These historically cold temperatures impacted all of Middle Tennessee beginning late on December 22, 2022. As the Arctic front swept eastward through the area, temperatures plummeted with low temperatures on the morning of December 23rd in the single digits and even below zero. This front also brought strong winds, and the combination of very cold air and strong winds resulted in brutal wind chills with values of -15 degrees to -30 degrees common areawide through December 24th. While snow was observed with this system, it did not last long and snow accumulations of only 1 to 2 inches was found approximately in areas north of Interstate 40. However, this snow resulted in significant impacts by early December 23rd with numerous traffic accidents and road closures reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 22, 8:21 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 22, 8:21 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
821 PM CST Thu Dec 22 2022

...New UPDATE...

.UPDATE...
Issued at 804 PM CST Thu Dec 22 2022

The forecast remains on track with no changes at this time.

At 8 PM CST, the cold front had moved across Nashville and was
lined up roughly from Lafayette to Lebanon, Franklin, Columbia,
and Lawrenceburg. The front will continue to blast its way
eastward, crossing the Plateau and moving into East Tn around 10
PM.

Temps remained in the 40s east of the front, but west of the
front, snow was falling with temps dropping through the 20s and
teens, including 15 degrees at CKV. Winds were gusting around 40
mph at times.

Upstream reports from West Tn continue to support our forecast of
mainly 1 to 2 inches for areas along and north of I-40, and
generally less than 1 inch to the south. A few spots along the
Highland Rim and Plateau may peak around 3 inches. But, travel
problems from the sudden freezing of moisture on the roads is our
main concern. Rapid formation of ice is likely, especially on
bridges and other elevated surfaces. Slick roads have been
reported across West Tn and we expect the same here, and these
conditions will develop very quickly. Also, poor visibility will
result from the combined snow and gusty winds.

The back edge of the accumulating snow has reach the Mississippi
River, so we still expect most of our accumulating snow to occur
before midnight. But, slick travel is likely to stay around
through the night. The gusty winds will help with some drying, but
many slick patches will remain as temps plummet through the
single digits, and below zero in some areas. If you must go out
late tonight, prepare for dangerous wind chills. If you must
travel, be prepared with extra blankets and cold weather gear in
your vehicle. Gusty winds could bring down a few limbs and cause
scattered power outages, but we do not expect major amounts of ice
on trees and power lines.

&&

.UPDATE...
Issued at 629 PM CST Thu Dec 22 2022

Forecast generally on track and no changes will be made at this
time.

At 6 PM CST, the much ballyhooed cold front had reached northwest
Middle Tennessee with snow reported at Dover and CLarksville,
with temps slipping below 30. The front will continued to plow
across the area this evening, reaching Nashville shortly after 7
PM, and reaching the PLateu around 10 PM. Light rain showers out
ahead of the front will immediately change to swirling snow
showers with frontal passage. Upstream reports indicate some slick
elevated surfaces in West Tn with many areas having a light
coating ts snow. Farther back in southern Missouri, some 2 to 3
inch amounts have been reported, which may line up with
expectations along our northern border.

Prepare for rapidly falling temps, gusty winds, and reduced
visibility with snow showers. Slick travel is expected late this
evening, especially bridges and overpasses.

&&

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 235 PM CST Thu Dec 22 2022

Sure is difficult to believe at this time tomorrow we'll be 40
degrees colder, but it's coming. At forecast time, we're socked in
with cloud cover and radar is fairly quiet. Some activity is
starting to rear its head in western KY and far NW Tennessee and
this is going to be our brief rainmaker for later this afternoon and
evening before the cold air gets here. METARs across southern
Illinois and west of the bootheel region of Missouri are already
showing teens and single digits and with models continuing to be
very consistent with timing, I don't think we're going to change
anything there. However, we are starting to pick up on the potential
for some additional forcing behind the front when the cold air gets
here and we start to transition from rain to snow. This added
feature could signal underperforming of the models in regards to
snowfall totals, especially for areas north of I-40 and on the
Cumberland Plateau. Several spots along the KY/TN state line are
pushing 3 inches. On top of this, ground temperatures are pretty
warm, so the question is how are we going to get snow to stick?
Well, if it comes down hard and fast, we can get those accumulations,
no doubt. My first concern lies with the melting snow and rain
just before the cold air gets here. Temperatures look to drop
below freezing FAST and while the wind will help to dry up some of
that liquid, any additional water on area roadways is going to
freeze, causing an icing situation. For these reasons, we've
decided to push out a Winter Storm Warning for areas along and
north of I-40 from 6 pm this evening until 6 am tomorrow morning.
Included in this, we will mention gusty winds as we are only
expected to have a brief period with the fropa of wind advisory
level winds. Gusts of 30-40 mph will be likely and this is where I
believe the biggest threat lies. By tomorrow morning, with winds
this high and temperatures near or even just below zero, wind
chill values are going to be running between -20 and -30 degrees.
This is DANGEROUS and potentially LIFE-THREATENING. Exposure is
the greatest enemy here as frostbite can occur within 15-20
minutes. So, we will continue with the Wind Chill Warning, as
well. In fact, there's an outside chance it may need to be
extended, but we'll deal with that in the next forecast package.
Please, if you can, stay inside tomorrow. If you have to be
outside, do it in short bursts and cover exposed skin. Many people
have never dealt with this type of weather, so they may be
inclined to test it out. Don't. This is nothing to mess around
with.

Accumulating precipitation should come to an end on the Plateau
before sunrise tomorrow, but I wouldn't be surprised to continue to
see flurries across the north and on the Plateau for a good portion
of the day tomorrow.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 235 PM CST Thu Dec 22 2022

Temperatures will remain below freezing for the next several days.
We've been advertising that we'll climb back above freezing Monday
afternoon, but I really don't think that's going to be everywhere
and even if we do, it could only be for an hour or two. Tuesday is
our best first chance for widespread afternoon temperatures above
freezing (back into the low 40s). This is only going to add to the
effects of this arctic air system, with almost 5 full days below
freezing. Here's the kicker: this time next week? We could be back
into the 60s.

It's going to be a ride. Please prepare before the snow and the cold
air gets here this evening. Protect your family (dress in layers and
cover all skin), protect your home (pipes, spigots) and protect your
pets (bring them indoors).

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CST Thu Dec 22 2022

Rapidly changing conditions expected over the next few hours as
light rain transitions to snow, with a significant decrease in
temps and increase in wind speeds. All TAF sites currently have
MVFR to IFR cigs, which will continue until 18Z for CKV/BNA/MQY.
Expect vis drops as -RA transitions to -SN, with vis improvements
between 05Z and 07Z for CKV/BNA/MQY and 09Z for CSV as the -SN
moves out.

Southwesterly winds will quickly increase in speed and become
northwesterly within the next few hours, with gusts upwards of 25
to 35 kts possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville       2  14   7  25 /  90   0   0   0
Clarksville    -1  12   5  22 / 100   0   0   0
Crossville     -3   7   1  18 / 100   0   0   0
Columbia        1  15   5  26 /  80   0   0   0
Cookeville     -1   9   4  20 / 100   0   0   0
Jamestown      -4   6   1  18 / 100   0   0   0
Lawrenceburg    1  15   5  25 /  60   0   0   0
Murfreesboro    1  14   5  25 /  80   0   0   0
Waverly        -1  12   5  23 /  90   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Friday for Cheatham-Clay-
Cumberland-Davidson-Dickson-Fentress-Houston-Humphreys-Jackson-
Macon-Montgomery-Overton-Pickett-Putnam-Robertson-Smith-Stewart-
Sumner-Trousdale-Wilson.

Wind Chill Warning until noon CST Friday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

Winter Weather Advisory until 6 AM CST Friday for Cannon-De Kalb-
Grundy-Hickman-Perry-Rutherford-Van Buren-Warren-White-
Williamson.

&&

UPDATE.......13
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Adcock
Hazardous weather outlook, Dec 22, 2:42 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
242 PM CST Thu Dec 22 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-232045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
242 PM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

A Winter Storm Warning is now in effect from 6 pm this evening
through 6 am tomorrow morning. A Winter Weather Advisory remains in
effect for several counties south of I-40 this evening and tonight.
Light rain will develop across Middle Tennessee this afternoon, with
the rain rapidly changing to snow late this afternoon and evening
before ending. Snow accumulations ranging from a dusting in southern
Middle Tennessee up to 2 inches are possible, with pockets of up to
4 inches near the Kentucky/Tennessee state line and especially on the
northern Cumberland Plateau. Any snow accumulation or leftover rain
water on area roadways will quickly freeze into ice tonight as
temperatures drop, causing hazardous travel conditions overnight and
Friday.

A Wind Chill Warning also remains in effect for all of Middle
Tennessee from late this evening through midday Friday. Gusty winds
up to 40 mph will cause wind chills to drop as low as 25 degrees
below zero at times. Such cold wind chills could rapidly cause
hypothermia, as well as cause frostbite on exposed skin in as little
as 30 minutes. Outdoor pets and other animals should be brought
indoors or given extra protection and shelter to survive these cold
wind chills.

Dangerously cold temperatures are also expected across Middle
Tennessee tonight, with temperatures rapidly falling from the 50s to
near zero. Such a rapid temperature drop combined with gusty winds up
to 40 mph could cause exposed or unprotected pipes to rupture, as
well as result in isolated power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously cold temperatures will continue across Middle Tennessee
through early Monday, with lows in the single digits and highs only
in the 10s and 20s. Temperatures are expected to remain below
freezing for up to 85 hours, which could cause exposed or unprotected
pipes to rupture, as well as result in isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local and
state guidelines.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 extreme cold/wind chill, 5 winter storm, 4 winter weather. Local standard time, as filed.

Winter Weather, Robertson

When
December 22, 8:30 PM CST to December 23, 3:30 AM CST
Where
Robertson forecast zone
Reported by
CoCoRaHS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Numerous sources across Robertson County reported 1.5 to 2 inches of snow with the highest totals near White House.

Winter Storm, Cheatham

When
December 22, 9:00 PM CST to December 23, 3:30 AM CST
Where
Cheatham forecast zone
Reported by
Department of Highways
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Snow totals around one inch along with strong winds and wind chills well below zero degrees across Cheatham County resulted in treacherous travel conditions. I-40 Eastbound in Cheatham County was closed for a period of time due to multiple vehicle accidents near mile marker 188. Any potential injuries is not known.

Winter Storm, Davidson

When
December 22, 9:30 PM CST to December 23, 3:30 AM CST
Where
Davidson forecast zone
Reported by
Department of Highways
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 1.5 inches along with strong wind gusts and wind chills well below zero caused significant impacts in the Nashville metro area. Numerous traffic accidents were reported late on the 22nd as roads became treacherous with numerous lanes blocked, particularly along I-40. Thousands of power outages were also reported with 38,000 households without power just in Nashville during the beginning of the winter storm. Thousands of power outages continued well into December 24th as the Tennessee Valley Authority ordered rolling blackouts in order to handle the power demand during the extreme cold temperatures. Any potential injuries is not known.

Winter Storm, Sumner

When
December 22, 10:00 PM CST to December 23, 3:30 AM CST
Where
Sumner forecast zone
Reported by
Department of Highways
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Snow, strong winds, and wind chills well below zero resulted in treacherous road conditions across Sumner County. One multi-vehicle crash along State Route 6 Eastbound forced the closure of the roadway. Thousands of power outages were also reported across Sumner County. Any potential injuries is not known.

Winter Storm, Smith

When
December 22, 10:30 PM CST to December 23, 3:00 AM CST
Where
Smith forecast zone
Reported by
Department of Highways
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches across Smith County along with strong winds and wind chills well below zero resulted in treacherous road conditions. A single vehicle crash along I-40 Eastbound near mile marker 258 blocked all lanes of traffic according to TDOT. Any potential injuries is not known.

Winter Weather, Clay

When
December 22, 10:30 PM CST to December 23, 2:30 AM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

A CoCoRaHS observer near Red Boiling Springs measured 1.2 inches of snow.

Winter Weather, Wilson

When
December 22, 10:30 PM CST to December 23, 4:00 AM CST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Numerous sources across Wilson County reported 1 to 1.5 inches of snow with the highest totals near Green Hill and Mount Juliet.

Extreme Cold/Wind Chill, Montgomery

When
December 22, 10:38 PM CST to December 23, 2:52 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

An ASOS station at Clarksville Outlaw Field measured a minimum wind chill of -25 degrees.

Winter Storm, Overton

When
December 22, 11:00 PM CST to December 23, 3:00 AM CST
Where
Overton forecast zone
Reported by
Department of Highways
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Treacherous road conditions as snow, strong winds, and wind chills well below zero moved into the area resulted in numerous traffic accidents across Overton County with one multi-vehicle crash along State Route 136 Northbound forcing the closure of the roadway. Extent of injuries is not known.

Winter Weather, Jackson

When
December 22, 11:00 PM CST to December 23, 2:30 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

A member of the public near Gainesboro measured 1.5 inches of snow.

Extreme Cold/Wind Chill, Humphreys

When
December 23, 12:09 AM CST to 12:00 PM CST
Where
Humphreys forecast zone
Reported by
Public
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

A weather station near Waverly measured a minimum wind chill of -25 degrees.

Extreme Cold/Wind Chill, Giles

When
December 23, 12:15 AM CST to 12:00 PM CST
Where
Giles forecast zone
Reported by
AWOS
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

An AWOS station at Pulaski Abernathy Field measured a minimum wind chill of -20 degrees.

Extreme Cold/Wind Chill, Stewart

When
December 23, 12:20 AM CST to 11:30 AM CST
Where
Stewart forecast zone
Reported by
Public
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

A weather station near Dover measured a minimum wind chill of -22 degrees.

Extreme Cold/Wind Chill, Dickson

When
December 23, 12:40 AM CST to 5:30 PM CST
Where
Dickson forecast zone
Reported by
Public
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

A weather station near Vanleer measured a minimum wind chill of -28 degrees.

Extreme Cold/Wind Chill, Pickett

When
December 23, 12:48 AM CST to 6:00 PM CST
Where
Pickett forecast zone
Reported by
Public
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

A weather station near Byrdstown measured a minimum wind chill of -20 degrees.

Extreme Cold/Wind Chill, Cannon

When
December 23, 1:10 AM CST to December 24, 8:40 AM CST
Where
Cannon forecast zone
Reported by
Public
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

A weather station near Short Mountain measured a minimum wind chill of -26 degrees.

Extreme Cold/Wind Chill, Van Buren

When
December 23, 1:14 AM CST to December 24, 8:04 AM CST
Where
Van Buren forecast zone
Reported by
Public
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

A weather station near Phiferes measured a minimum wind chill of -28 degrees.

Extreme Cold/Wind Chill, Cumberland

When
December 23, 1:31 AM CST to December 24, 8:22 AM CST
Where
Cumberland forecast zone
Reported by
ASOS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

An ASOS station at Crossville Airport measured a minimum wind chill of -26 degrees.

Extreme Cold/Wind Chill, Wayne

When
December 23, 1:34 AM CST to 11:14 AM CST
Where
Wayne forecast zone
Reported by
Public
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

A weather station near Collinwood measured a minimum wind chill of -21 degrees.

Extreme Cold/Wind Chill, Davidson

When
December 23, 1:35 AM CST to 6:50 PM CST
Where
Davidson forecast zone
Reported by
AWOS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

An AWOS station at Nashville John Tune Airport measured a minimum wind chill of -25 degrees. The measured low temperature at Nashville International Airport of -1 degree was the first time the station had measured a temperature below zero since February 5, 1996.

Extreme Cold/Wind Chill, Sumner

When
December 23, 1:35 AM CST to 2:15 PM CST
Where
Sumner forecast zone
Reported by
AWOS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

An AWOS station at Portland Airport measured a minimum wind chill of -26 degrees.

Extreme Cold/Wind Chill, Dekalb

When
December 23, 1:45 AM CST to 6:00 PM CST
Where
Dekalb forecast zone
Reported by
Public
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

A weather station near Smithville measured a minimum wind chill of -22 degrees.

Extreme Cold/Wind Chill, Rutherford

When
December 23, 1:56 AM CST to 12:00 PM CST
Where
Rutherford forecast zone
Reported by
AWOS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

An AWOS station at Smyrna Airport measured a minimum wind chill of -22 degrees.

Extreme Cold/Wind Chill, Perry

When
December 23, 2:04 AM CST to 11:04 AM CST
Where
Perry forecast zone
Reported by
Public
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

A weather station near Linden measured a minimum wind chill of -22 degrees.

Extreme Cold/Wind Chill, Macon

When
December 23, 2:14 AM CST to 10:59 AM CST
Where
Macon forecast zone
Reported by
Public
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

A weather station near Lafayette measured a minimum wind chill of -23 degrees.

Extreme Cold/Wind Chill, Clay

When
December 23, 2:34 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

A weather station near Celina measured a minimum wind chill of -19 degrees.

Extreme Cold/Wind Chill, Houston

When
December 23, 3:00 AM CST to 11:00 AM CST
Where
Houston forecast zone
Reported by
Public
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

A weather station near Erin measured a minimum wind chill of -19 degrees.

Extreme Cold/Wind Chill, Cheatham

When
December 23, 3:10 AM CST to 10:45 AM CST
Where
Cheatham forecast zone
Reported by
Public
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

A weather station near Kingston Springs measured a minimum wind chill of -22 degrees.

Extreme Cold/Wind Chill, Maury

When
December 23, 3:10 AM CST to 10:40 AM CST
Where
Maury forecast zone
Reported by
AWOS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

An AWOS station in Columbia measured a minimum wind chill of -24 degrees.

Extreme Cold/Wind Chill, Coffee

When
December 23, 3:15 AM CST to 12:00 PM CST
Where
Coffee forecast zone
Reported by
AWOS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

An AWOS station at Tullahoma Airport measured a minimum wind chill of -24 degrees.

Extreme Cold/Wind Chill, Marshall

When
December 23, 3:15 AM CST to 10:55 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

An AWOS station at Lewisburg Ellington Airport measured a minimum wind chill of -19 degrees.

Extreme Cold/Wind Chill, Overton

When
December 23, 3:15 AM CST to December 24, 8:55 AM CST
Where
Overton forecast zone
Reported by
AWOS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

An AWOS station at Livingston Airport measured a minimum wind chill of -28 degrees.

Extreme Cold/Wind Chill, Williamson

When
December 23, 3:25 AM CST to 12:00 PM CST
Where
Williamson forecast zone
Reported by
Public
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A weather station near Franklin measured a minimum wind chill of -24 degrees.

Extreme Cold/Wind Chill, Fentress

When
December 23, 3:43 AM CST to December 24, 6:43 AM CST
Where
Fentress forecast zone
Reported by
RAWS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

A RAWS station at Pickett State Forest measured a minimum wind chill of -23 degrees.

Extreme Cold/Wind Chill, Trousdale

When
December 23, 3:44 AM CST to 12:00 PM CST
Where
Trousdale forecast zone
Reported by
Public
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

A weather station near Hartsville measured a minimum wind chill of -21 degrees.

Extreme Cold/Wind Chill, Lawrence

When
December 23, 3:55 AM CST to 10:55 AM CST
Where
Lawrence forecast zone
Reported by
AWOS
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

An AWOS station at Lawrenceburg Airport measured a minimum wind chill of -21 degrees.

Extreme Cold/Wind Chill, Wilson

When
December 23, 3:55 AM CST to 1:20 PM CST
Where
Wilson forecast zone
Reported by
Public
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A weather station near Lebanon measured a minimum wind chill of -25 degrees.

Extreme Cold/Wind Chill, Hickman

When
December 23, 4:05 AM CST to 11:24 AM CST
Where
Hickman forecast zone
Reported by
Public
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

A weather station near Centerville measured a minimum wind chill of -19 degrees.

Extreme Cold/Wind Chill, Lewis

When
December 23, 4:22 AM CST to 11:22 AM CST
Where
Lewis forecast zone
Reported by
RAWS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

A RAWS station at Meriwether Lewis State Park measured a minimum wind chill of -18 degrees.

Extreme Cold/Wind Chill, Putnam

When
December 23, 4:24 AM CST to 11:09 AM CST
Where
Putnam forecast zone
Reported by
Public
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

A weather station near Cookeville measured a minimum wind chill of -20 degrees.

Extreme Cold/Wind Chill, Bedford

When
December 23, 4:35 AM CST to 10:35 AM CST
Where
Bedford forecast zone
Reported by
AWOS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

An AWOS station at Shelbyville Bomar Field measured a minimum wind chill of -21 degrees.

Extreme Cold/Wind Chill, Warren

When
December 23, 4:35 AM CST to 12:00 PM CST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

An AWOS station at McMinnville Airport measured a minimum wind chill of -21 degrees.

Extreme Cold/Wind Chill, Robertson

When
December 23, 5:15 AM CST to 9:55 PM CST
Where
Robertson forecast zone
Reported by
AWOS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

An AWOS station at Springfield Airport measured a minimum wind chill of -27 degrees.

Extreme Cold/Wind Chill, Jackson

When
December 23, 5:54 AM CST to 11:07 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

A weather station near Stone measured a minimum wind chill of -20 degrees.

Extreme Cold/Wind Chill, White

When
December 23, 5:55 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

An AWOS station in Sparta measured a minimum wind chill of -19 degrees.

Extreme Cold/Wind Chill, Grundy

When
December 23, 6:40 AM CST to 8:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

A weather station near Tracy City measured a minimum wind chill of -15 degrees.

Extreme Cold/Wind Chill, Smith

When
December 23, 8:35 AM CST to 10:35 AM CST
Where
Smith forecast zone
Reported by
Public
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

A weather station near Carthage measured a minimum wind chill of -17 degrees.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061460, 1061451, 1061452, 1061454, 1061455, 1061458, 1061461, 1061318, 1061453, 1061459, 1061311, 1061307, 1061326, 1061305, 1061321, 1061298, 1061329, 1061302, 1061331, 1061303, 1061327, 1061304, 1061324, 1061320, 1061315, 1061300, 1061310, 1061299, 1061317, 1061301, 1061316, 1061319, 1061333, 1061306, 1061328, 1061313, 1061334, 1061309, 1061314, 1061322, and more.